Pennsylvania, 2009

Flash Flooding in Pennsylvania, July 31, 2009

July 31, 2009 · NWS BGM · 2 events in 2 counties and zones

Scattered showers and thunderstorms brought locally heavy rainfall to parts of northeast Pennsylvania. Minor flooding problems resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms brought locally heavy rainfall to parts of northeast Pennsylvania. Minor flooding problems resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 5:12 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 5:12 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 AM EDT FRI JUL 31 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST TODAY...REACHING NEW ENGLAND BY
TONIGHT. THIS SYSTEM WILL SPREAD NUMEROUS SHOWERS AND EVEN A FEW
THUNDERSTORMS TO THE REGION TODAY AND PART OF TONIGHT. WEAK HIGH
PRESSURE WILL BUILD ACROSS THE REGION LATE TONIGHT ENDING THE
THREAT FOR SHOWERS WITH A WARM AND DRY DAY FOR THE REGION
SATURDAY. ANOTHER STORM WILL APPROACH THE REGION SATURDAY NIGHT
WITH THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS. THIS STORM
WILL SWEEP A COLD FRONT ACROSS THE REGION SUNDAY WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS POSSIBLE. HIGH PRESSURE RETURNS FOR
MONDAY WITH FAIR AND WARM WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
KBGM 88D SHOWS SHRA W OF A UCA-BGM-IPT LINE MOVG N-NE ATTM. THESE
SHRA WERE ASSCTD WITH STRG LL THETA-E ADVTN AS SEEN WELL ON THE
MESO MODELS. THE RUC13 AND LOCAL WRF SEEM TO BE HANDLING THIS
INITIAL SHOT OF SHRA THE BEST. BOTH MODELS TRACK THIS PRECIP ACRS
C AND NC NY TO NE PA/CATSKILLS BTWN 7 AND 11Z OR SO...AND THEN
SLOW DOWN IT/S SOUTHEASTWARD PROGRESS BY ARND 12Z. THIS LIKELY IS
RELATED TO THE UPSLOPE FLO INTO THE HIGHER TERRAIN FROM THE
WESTERN CATSKILLS SW THRU THE HIGHER TERRAIN OF NE PA. ALSO A STRG
JET ENTRANCE CIRC WILL BECOME BETTER ESTABLISHED TWD 12Z FOR EC
NY/NE PA AS THE UPR LVL WAVE MOVES E INTO THE ERN LAKES. THIS JET
CIRC WILL SUPPORT LL FGEN FRCG AND GENERAL SYNOPTIC SCALE LIFTG
OVER A STRENGTHENING LL SWRLY FLO LATER TODAY INTO THESE AREAS.
MOISTURE TRANSPORT VECTORS INCREASE FROM THE W-SW AS THIS UPR WAVE
MOVES E AND LOWERS PRESSURES TO THE W OF APPLCNS. HENCE PRECIP
SHIELD SHUD BE INCREASING IN TIME BY 12Z-15Z ESP IN NE PA AND THE
CATSKILLS. N AND W OF THESE AREAS...MODELS SUGGEST LITTLE ADDTNL
QPF THE REST OF TODAY. THE RUC13...LOCAL WRFARW AND NAM12 DON/T
HAVE ANY QPF IN THE FINGER LAKES AFTER THIS MORNINGS BATCH OF
PRECIP MOVES E AND N. THE GFS HAS MOST OF THE QPF ACRS NE PA...THE
CATSKILLS AND THE UPR SUS REGION IN NY THIS AFTERNOON. WILL HAVE HIGHER
QPF AND HIGHER POPS ACRS NE PA TO THE CATSKILLS FOR AFTRN. WILL HV
LOWER POPS TO THE N AND W FOR LATER TODAY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
FOR TONIGHT...UPR LVL WAVE PRESSES FARTHER E INTO WRN NY WHICH IN EFFECT
FORCES THE UPR CONFLUENCE AND ASSCTD UPR JET STREAK FARTHER E AS
WELL. THIS WILL PUSH THE BAND OF PRECIP AND ASSCTD FORCING FARTHER E
AND S OF THE BGM SERVICE AREA B4 12Z SAT. WITH THE UPR JET CORE
JUST E OF THE REGION LATER TONIGHT...A NRLY LOW-LVL FLOW WILL
BECOME ESTABLISHED AND ADVECT DRIER LL AIR DOWN INTO NY AND
EVENTUALLY NE PA BY 12Z SAT. THERE CUD BE A LINGERING SHRA POP UP
SAT AM AFTER SUNRISE AS THIS LL BNDRY DROPS S INTO NE PA AND THE
CATSKILLS. OTHERWISE SAT WILL BE FAIRLY WARM AND DRY. DWPTS SHUD
BE IN THE UPR 50S AND LOWER 60S WHICH IS COMFORTABLE FOR MOST THIS
TIME OF YEAR.

FOR SAT NGT...NEXT UPR LVL WAVE OR SPOKE ROTATES ARND THE EVER
PRESENT UPR LVL LO N OF THE GREAT LAKES. THIS FEATURE WILL BACK
THE LL WINDS AGAIN TO THE S AND LEAD TO SOME MOISTURE TRANSPORT
INTO NY AND PA. EVEN SO...THE MAIN FEED OF DEEPER MOISTURE REMAINS
S FRM THE CAROLINAS TO WELL OFFSHORE. HENCE WE ARE NOT EXPECTING
MUCH QPF...JUST SCT ACVTY LATER SAT NGT. THIS LOBE OF UPR LVL PV
PUSHES A SFC BNDRY ACRS THE REGION DURING THE DAY SUNDAY. THERE
WILL BE SOME INSTABILITY PRESENT SO TSRA LIKELY WILL ACCOMPANY ANY
SHRA THAT FORMS.

FOR SUNDAY NGT...THERE WILL BE A LULL IN THE ACVTY AS WEAK HIGH
PRESSURE BUILDS IN BEFORE YET ANTHR FRONTAL SYSTEM APPRCHES FOR
EARLY NEXT WEEK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIPRES WILL DOMINATE EARLY IN THE SHORT TERM WITH FAIR WX EXPECTED
FOR MON/MON NGT. NEXT SYSTEM WILL APPCH ON TUESDAY WITH ANOTHER
CHC FOR SHRAS/AFTN TSTMS. TREND CONTS OF RAIN CHCS EVERY 1-2 DAYS
WITH AFTN CONVECTION POSSIBLE. TEMPS WILL CONT TO AVG NR NORMAL
THRU THE PD AS FAIRLY ZONAL FLOW RMNS IN PLACE ACRS THE NERN U.S.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD AREA OF SHOWERS APPCHG CNTRL SRN TIER AT THIS TIME WILL
RESULT IN DETERIORATING CONDS OVR THE NEXT SVRL HRS THIS MRNG.
EXPECT MVFR RESTRICTIONS TO LOWER TO IFR BY 14Z AT
ELM/ITH/BGM/AVP. SYR/RME WILL LKLY BE ON NRN EDGE OF RAIN SHIELD
AND SHUD SKIRT BY WITH MOSTLY MVFR CONDS TODAY. RAIN WILL CONTINUE
INTO THE AFTN AT ALL TERMINALS AND INTO THE EVNG HRS AT AVP BFR
PUSHING EAST.

CONDS IMPRV TO VFR MID-AFT AT SYR/RME/ITH/ELM AND LATER AT
BGM/AVP. EXPECT SKIES TO BEGIN TO CLR AFT 00Z WITH MVFR
RESTRICTIONS IN PATCHY FOG POSSIBLE AFT MIDNIGHT.

WINDS OUT OF THE SOUTH ARND 5KTS WILL VEER TO THE SW BY MID-LATE
MRNG...THEN SHIFT TO THE NORTH DRG THE AFTN.

OUTLOOK...

SAT...MOSTLY VFR. ERLY AM IFR/VLIFR FG PSBL AT KELM.

SAT NGT THRU SUN NGT...MORE RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS.

MON/TUE...CONDS IMPRVG TO VFR UNDER HIPRES.

&&

.HYDROLOGY...
QPF/S AS PER THE NAM12...GFS...12Z/30TH EURO...AND WRFARW HAVE ARND
3/4 INCH OF RAIN WITH LOCALLY ARND 1 INCH OR SO ACRS THE FLOOD WATCH
AREA FROM THE CATSKILLS TO POCONOS TODAY AND TONIGHT. THE NAM12 AND
WRFARW SUGGESTS A STRIPE A HEAVIER RAIN BETWEEN 2-4 INCHES FALLS
S AND E OF THE BGM SERVICE AREA AT THIS POINT. STREAM AND RIVER
LEVELS ACRS THE CATSKILLS TO POCONOS AND OTHER PARTS OF NE PA WERE
RUNNING CLOSE TO 1/2 BANKFULL. FLASH FLOOD GUIDANCE WAS RUNNING
ARND 1 TO 1.5 INCHES IN 3 HOURS ACRS A GOOD PART OF THE CATSKILLS
AND IN PARTS OF NE PA WHERE HEAVIER RAIN FELL 24 TO 36 HOURS AGO.
IF THE HEAVIER STRIPE OF PRECIP MOVES FARTHER N THAN THE MODELS
SUGGEST...AREAS FROM THE POCONOS TO CATSKILLS CUD SEE FLOODING
PROBLEMS. HENCE FLOOD WATCH WILL REMAIN IN EFFECT IN THESE AREAS.
WE ARE NOT PLANNING ON EXPANDING THE WATCH FARTHER N AND W BASED
ON THE LATEST MODEL GUIDC. ACTUALLY IF CURRENT MODELS PAN
OUT...EVEN AREAS IN THE WATCH LIKELY WOULD NOT HAVE ANY SERIOUS
PROBLEMS. HOWEVER...THERE IS STILL UNCERTAINTY AS THE PLACEMENT
OF THE HIGHEST QPF AXIS...ESP WITH CONVECTIVE PROCESSES LIKELY TO
BE AT WORK AND WITH THE CONVECTIVE PARAMETERIZATIONS IN THE
MODELS. IT WON/T TAKE MUCH RAIN TO CAUSE PROBLEMS IN THE FLOOD
WATCH AREA ALSO...SO WILL LEAVE WATCH AS IS.

&&

.CLIMATE...
IT HAS TRULY BEEN A CHILLY JULY FOR ALL THREE MAJOR CLIMATE
STATIONS IN THE WFO BGM SERVICE AREA.

AT BGM...JULY 1-30TH, 2009 HAS AVERAGED 65.4 DEGREES WHICH IS THE
2ND COLDEST JULY ON RECORD SO FAR. THIS IS JUST .1 DEGREE COOLER
THAN JULY OF 2001 AND 1956. IT IS POSSIBLE THAT TODAY/S
TEMPERATURE BUMPS UP THE JULY MEAN TEMP TO EQUAL OR EXCEED THE
JULYS OF THESE YEARS. IN ANY EVENT...IT DOES APPEAR THAT JULY 2009
WILL EASILY BE IN THE TOP 5 COLDEST SINCE RECORDS HAVE BEEN KEPT
BACK TO 1951.

AT SYR...JULY 1-30TH, 2009 HAS AVERAGED 68.0 DEGREES WHICH TIES
FOR 6TH COLDEST JULY SINCE 1949. IT IS LIKELY THAT JULY 2009 WILL
BE IN THE TOP TEN COLDEST FOR SYR.

AT AVP...THE MEAN TEMPERATURE SO FAR FOR JULY HAS BEEN 68.4
DEGREES WHICH MAKES IT LIKELY TO END THE 4TH COLDEST JULY ON
RECORD SINCE RECORDS HAVE BEEN KEPT IN 1955.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM NOON EDT TODAY THROUGH SATURDAY MORNING FOR
     PAZ039-040-043-044-047-048-072.
NY...FLOOD WATCH FROM NOON EDT TODAY THROUGH SATURDAY MORNING FOR
     NYZ057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVN
AVIATION...PVN
HYDROLOGY...DJN
CLIMATE...DJN
Hazardous weather outlook, Jul 31, 3:11 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 AM EDT FRI JUL 31 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-010815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
411 AM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ057-062-PAZ039-040-043-044-047-048-072-010815-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
411 AM EDT FRI JUL 31 2009

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. IF A WARNING IS ISSUED
FOR YOUR COUNTY...YOU SHOULD MONITOR YOUR LOCAL REPEATER IF YOU
ARE AN AMATEUR RADIO OPERATOR. FOR ALL OTHERS...PLEASE REPORT ANY
FLOODING AND/OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE
USING OUR TOLL FREE SPOTTER LINE OR THE NWS BINGHAMTON SPOTTER
EMAIL ADDRESS OR THROUGH THE E-SPOTTER PROGRAM.

DJN

The radar

The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
July 31, 9:50 AM EST to 11:50 AM EST
Where
Wyoming County, 0.95 mi N of Tunkhannock to 0.82 mi NNW of Tunkhannock
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
41.544, -75.953

Many roads were closed due to flooding. One house was surrounded by water.

Flash Flood, Lackawanna

When
July 31, 10:30 AM EST to 1:30 PM EST
Where
Lackawanna County, 0.29 mi SE of Carbondale Arpt to 0.72 mi SSW of Carbondale Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
41.647, -75.576

The Lee Road Bridge over Dudaff Creek was washed out and Route 106 was closed. Some basement flooding occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187738, 187739.